FDA warns women on warfarin of adverse reactions with miconazole products

Shelley Wood

March 05, 2001

Mon, 05 Mar 2001 22:22:00

Washington, DC - The FDA is cautioning women on warfarin (Coumadin® - DuPont) to speak to their doctor or pharmacist before using vaginal miconazole products, after two women reported abnormal blood clotting tests, as well as adverse side-effects, namely bruises, bleeding gums, and nosebleeds. The warning was issued Monday, March 5, 2001.

Manufacturers of vaginal creams and suppositories containing miconazole have been asked by the FDA to add a new warning to product labels, stating: "Ask a doctor or pharmacist before use if you are taking the prescription blood thinning medicine warfarin, because bleeding or bruising may occur."

Warfarin's "Drug Facts" labeling already makes note of the potential for an adverse reaction with miconazole, but this latest move by the FDA will now ensure that the warning also appears on miconazole products, namely creams and suppositories. Anti-yeast infection drugs, including M-zole® (Alpharma) and Monistat® (Johnson & Johnson) preparations, will be subject to the label revisions. J&J's most recent product, the Monistat 3 Combination Pak, was granted FDA approval last month.



Related links


Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....